Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 7, 2003, 3:11 AM CDT for Cumberland County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2003, 3:11 AM CDT (08:11 UTC)
- Expired
- May 7, 2003, 3:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Cumberland County, KY
The radar
The Nashville radar (KOHX), 121 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 11:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
819 WUUS53 KLMK 070811 SVRLMK KYC057-070845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 311 AM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 345 AM CDT * AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF PEYTONSBURG TO 11 MILES SOUTHWEST OF PEYTONSBURG...OR FROM 53 MILES SOUTHWEST OF SOMERSET TO 57 MILES SOUTHEAST OF BOWLING GREEN...MOVING EAST AT 50 MPH. DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:25 AM CDT, 46 minutes earlier.
Area forecast discussion, May 7, 2:25 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 325 AM EDT WED MAY 7 2003 ONGOING SVR TSTM EVENT ATTM RELATED TO INTENSIFYING MCS MOVING THROUGH THE LOWER OH. THIS COMPLEX IS MOVING INTO AN AREA OF LESS FAVORABLE INSTABILITY AND LOW LEVEL SHEAR ACROSS E CTRL KY...0-3K HELICITY VALUES DROP OFF SIGNIFICANTLY TO 200 INTO E CENTRAL KY COMPARED TO WRN KY. NONETHELESS COLD CORE OF MCS SHOULD MAINTAIN BOW ECHOES & SUPERCELL STRUCTURES FOR A BIT LONGER THROUGH ABOUT 8-9Z ACROSS OUR FA. MAIN THREAT ESPECIALLY OVER NRN KY AND SRN IND THEN LOOKS TO TRANSITION INTO A SERIOUS FLASH FLOODING THREAT. HOURLY RAINFALL ESTIMATES 2 PLUS ARE COMMON (REF SPENES AND 88D 1HR PCPN TOTAL) WITH THIS ACTIVITY. SHORTWAVE TROUGH HELPING TO MAINTAIN CONVECTION LOCATED SRN IL/WRN KY/AL ROUGHLY AT 06Z. ETA HANDLING MCS PCPN ESPECIALLY BAD WITH POOR RESOLUTION OF MOISTURE FIELDS. GFS IS A LITTLE BETTER. AT ANY RATE USING MESO ANALYS TECH APPEARS MCS SHOULD REACH INTO E CTRL KY BY AROUND 08Z. BACK EDGE OF MCS SHOULD REACH WRN FA BY AROUND 10Z. WITH DEEPENING LOW PRES IN ILLINOIS...MOVING INTO NRN KY THIS AFTN PCPN SHOULD RE-DEVELOP LATER THIS MORNING IN THE WAKE OF MCS. IN FACT MEM RADAR SHOWS ACTIVITY FIRING UP AGAIN IN NE AR & NW TN. THIS ACTIVITY SHOULD MOVE INTO FA MAINLY FOR LOCALES SOUTH OF THE OH RIVER EVEN IN THE WAKE OF THIS MCS. GIVEN THESE THOUGHTS BELIEVE PROLONGED PERIOD OF HVY RAIN WILL OCCUR THIS MORNING INTO THE EARLY AFTN FOR E CTRL KY...EVEN IN ADDITION TO CURRENT HVY RAINS. WILL ISSUE FLOOD WATCH FOR ALL COUNTIES SOUTH OF THE OH RIVER IN EFFECT THROUGH 21Z. TONIGHT PERIOD WILL REMAIN DRY EXCEPT FOR A 20 POP MENTION IN THE EASTERN SECTION DURING THE EVENING. ON THU STRONG LOW PRES DEVELOPS IN THE LEE OF THE ROCKIES. THIS FEATURE PULLS A WARM FRONT THROUGH CTRL KY INTO SRN IN THU NIGHT. WILL MAINTAIN A SMALL CHANCE POPS FOR THU AFTN HWVR WILL EMPHASIZE LIKELY POPS THU NIGHT AS THIS FEATURE HAS IMPRESSIVE U/L SUPPORT ESPECIALLY FOR THE WRN AND NWRN PORTION FA. HIGH CHANCES POPS ON SAT AND SUN WITH YET TWO MORE IMPRESSIVE SYSTEMS TO AFFECT THE LOWER OH VLY. NO MAJOR CHANGES TO LATER PERIODS OF FCST. .LMK...TORNADO WATCH ENTIRE CWA THROUGH 11Z. FLOOD WATCH FOR ALL OF CENTRAL KENTUCKY (FA SOUTH OF THE OH RIVER) THROUGH 21Z. JMB
Hazardous weather outlook, May 6, 9:25 PM CDT, 5 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-070930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1025 PM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE OUTLOOK AREA OVERNIGHT. A LINE OF INTENSE THUNDERSTORMS...MOVING EAST AT 40 MPH THROUGH SOUTHERN ILLINOIS AND WESTERN KENTUCKY...SHOULD REACH A LINE FROM JASPER INDIANA TO BEAVER DAM IN OHIO COUNTY KENTUCKY...BY ABOUT 1 AM EDT (1200 AM CDT/EST). THE LINE OF INTENSE THUNDERSTORMS WILL BE PART OF A LARGER THUNDERSTORM COMPLEX THAT WILL MOVE THROUGH THE OUTLOOK AREA BETWEEN 1 AM EDT AND DAYBREAK WEDNESDAY. ISOLATED TORNADOES WILL BE POSSIBLE WITH THIS ACTIVITY...ESPECIALLY WEST OF INTERSTATE 65. LARGE HAIL AND DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. VERY INTENSE RAIN WILL OCCUR WITHIN THE THUNDERSTORM COMPLEX. THERE WILL BE A HEIGHTENED RISK FOR FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS BY DAYBREAK WEDNESDAY OF 1 TO 2 INCHES WILL BE LIKELY. URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN WEDNESDAY AS A COLD FRONT APPROACHES THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. FLASH FLOODING WILL AGAIN BE A THREAT AS WELL WITH HEAVY RAINFALL POSSIBLE. SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY WEDNESDAY EVENING. AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A THREAT OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE TONIGHT. ACTIVATION MAY BE NEEDED WEDNESDAY MORNING AND AFTERNOON. JMB
In the hours before
Special weather statement, May 6, 11:34 PM CDT, 3 hours 37 minutes before
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>064-070>076- 070700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1234 AM EDT WED MAY 7 2003 ...INTENSE THUNDERSTORM COMPLEX HEADED INTO CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA... AT 1230 AM EDT AN INTENSE THUNDERSTORM COMPLEX WAS ONGOING ACROSS MUCH OF WESTERN KENTUCKY AND SOUTHERN ILLINOIS. THESE THUNDERSTORMS EXHIBIT CHARACTERISTICS OF SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING ISOLATED TORNADOES...INTENSE LIGHTNING...AND DAMAGING WIND GUSTS. THE COMPLEX OF THUNDERSTORMS IS EXPECTED TO REACH AN AREA FROM AROUND JASPER INDIANA TO BOWLING GREEN KENTUCKY BETWEEN 100 AND 130 AM EDT (1200 AND 1230 AM CDT). THE THUNDERSTORM COMPLEX SHOULD REACH AN AREA FROM MADISON INDIANA TO LOUISVILLE METRO TO CAVE CITY BETWEEN 200 AND 230 AM EDT. PEOPLE SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY CHANGING WEATHER CONDITIONS IN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, OR LOCAL MEDIA...IN CASE A SEVERE THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR LOCATION. TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THIS ACTIVITY...THEREFORE THE POSSIBILITY OF A FLASH FLOOD WARNING BEING ISSUED FOR YOUR LOCATION ALSO EXISTS. JMB
Local storm report, May 7, 1:34 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
234 AM EDT WED MAY 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 AM HAWESVILLE KY WIND DAMAGE
05/07/03 HANCOCK TREES DOWN COUNTYWIDE
LDLocal storm report, May 7, 2:07 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
307 AM EDT WED MAY 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 AM BOWLING GREEN KY 60 MPH TSTM WIND GUST
05/07/03 WARREN REPORTED BY TV STATION
LDLocal storm report, May 7, 2:22 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
322 AM EDT WED MAY 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM BOWLING GREEN KY WIND DAMAGE
05/07/03 WARREN TREES UPROOTED
LDLocal storm report, May 7, 2:44 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
344 AM EDT WED MAY 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 AM SCOTTSVILLE KY WIND DAMAGE
05/07/03 ALLEN TREES DOWNED
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:53 AM CDT | Severe Thunderstorm Warning | LMK | Hancock | 37 min |
| May 7, 1:30 AM CDT | Severe Thunderstorm Warning | LMK | Logan | 30 min |
| May 7, 1:33 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 42 min |
| May 7, 1:38 AM CDT | Severe Thunderstorm Warning | LMK | Warren | 37 min |
| May 7, 1:50 AM CDT | Severe Thunderstorm Warning | LMK | Simpson | 30 min |
| May 7, 2:07 AM CDT | Severe Thunderstorm Warning | LMK | Barren | 38 min |
| May 7, 2:19 AM CDT | Severe Thunderstorm Warning | LMK | Hart | 31 min |
| May 7, 2:51 AM CDT | Severe Thunderstorm Warning | LMK | Monroe | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.